Texas, 2021

Drought in Texas, May 1 to 31, 2021

May 1 to 31, 2021 · NWS LUB · 7 events in 7 counties and zones

Significant amounts of widespread rainfall greatly improved drought conditions across the South Plains of West Texas during the month of May. A limited area of severe drought (D2) to extreme drought (D3) remained over the western South Plains and extreme southwestern Texas Panhandle.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Significant amounts of widespread rainfall greatly improved drought conditions across the South Plains of West Texas during the month of May. A limited area of severe drought (D2) to extreme drought (D3) remained over the western South Plains and extreme southwestern Texas Panhandle. The second half of May became very active with rainfall from four to eight inches over much of the area. Although the typical severe weather also accompanied thunderstorms, there were several instances of heavy rainfall with little to no severe weather. Because of the extreme rainfall, temperatures were also cooler for the month of May by an average of two to three degrees. The rainfall nearly extinguished the fire weather conditions for the season with an extensive green-up of fuels especially over the western South Plains. Soil moisture continued to show improvement through May with an increase in reservoir storage levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 30, 11:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1235 AM CDT Sat May 1 2021

.AVIATION...
VFR conditions will prevail through most of the night, though some
brief drops into low MVFR/IFR could be possible as rain showers
move over terminals. CIGS should drop to MVFR shortly before
sunrise at all terminals. There is a chance that CDS could see IFR
CIGs along with a slight reduction in VIS by sunrise. CIGs should
improve to low end VFR by/after 18Z this afternoon with skies
beginning to slowly clear at PVW and LBB after 00Z. Near MVFR CIGs
are expected to remain at CDS beyond 00Z tonight. A chance for
rain will exist at all terminals through 00Z.

&&

.PREV DISCUSSION... /issued 142 PM CDT Fri Apr 30 2021/

SHORT TERM...
Showers developing across the Permian Basin and Concho Valley will
begin to move northward toward the southern sections of the forecast
area this afternoon and evening as the persistent and nearly-
stationary upper low over Chihuahua begins to rotate to the east-
northeast across Coahuila on Saturday and central Texas on Saturday
night. Instability remains very limited with progged CAPE values
remain mostly below 400 J/kg through Saturday. Will continue
favoring a shower wording while maintaining a slight chance of
thunder mention for periodic increases in CAPE above 500 J/kg.
Precipitation will favor southern zones tonight and southeastern on
Saturday following the movement of the upper low and its associated
lift. Persistent showers and cloud cover southeast will result in
the coolest high temperatures there on Saturday while northwestern
zones where skies will be clearing will run about 10 degrees warmer
than the cooler southeast.

LONG TERM...
The upper-level low that has brought precipitation to the area
will begin to move east out of Texas on Sunday as an upper-level
trough moves into the Intermountain West. As this trough dips to the
southeast, a lee cyclone will form in eastern Colorado and move to
the southeast. This will tighten the surface pressure gradient over
the area, bringing breezy west to southwesterly winds. Mostly sunny
skies and downslope winds will allow highs to rise into the upper
80s and lower 90s for much of the area on Sunday. The aforementioned
upper-level trough will drive a cold front through the area Monday,
bringing the potential for showers and thunderstorms for Monday
afternoon into early Tuesday. This front will also bring
temperatures 10 degrees below normal Tuesday. As the upper-level
trough moves off to the east, another trough will dive into the
Intermountain West. A surface cyclone will move near the area on
Wednesday bringing breezy conditions. This trough will most likely
be farther north than the previous, which will result in
precipitation remaining north of the CWFA. As this trough moves off
to the east, an upper-level ridge will begin to build in from the
west. Clear and breezy conditions are expected for the weekend;
however, there are some indications that ripples within the
northwest flow aloft could bring the potential for precipitation.

GKendrick

FIRE WEATHER...
Sunday Breezy west to southwesterly winds are expected Sunday over
the South Plains. These breezy downslope winds will help with
warming and drying at the surface, resulting in elevated to critical
fire conditions west of the Caprock escarpment.

GKendrick

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51/99/99
Hazardous weather outlook, Apr 30, 12:43 PM CST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
143 PM CDT Fri Apr 30 2021

TXZ021>044-011845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
143 PM CDT Fri Apr 30 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated non-severe thunderstorms may accompany scattered showers
this afternoon and evening generally to the south of a Morton to
Guthrie line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to near critical fire weather conditions are expected to
return to the South Plains and far southeastern Texas Panhandle for
the day on Sunday.

Showers and thunderstorms will be possible Monday into early Tuesday
over the far southern Texas Panhandle, South Plains, and Rolling
Plains. The severe weather threat is expected to remain low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Parmer

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Castro

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Bailey

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Lamb

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Cochran

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Hockley

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Yoakum

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953451, 953452, 953453, 953454, 953455, 953456, 953457.